From the Journals

Possible mechanism for fluoroquinolone-induced aortopathy uncovered

View on the News

An issue of concern

The issue of fluoroquinolones is certainly of concern. I wonder how many of my patients who have suffered a ruptured aneurysm were on one of these drugs? In the last few years, Cipro (ciprofloxacin) and Levaquin (levofloxacin) were commonly used by our family practice and internal medicine colleagues for almost all outpatient infections. It was so common that even my wife, who is not a physician, would request Cipro whenever she had a sneeze. We would also bring large bottles of Cipro every time we went traveling to some exotic destination, reassuring ourselves that the only “runs” we would have would be in the airport trying to catch a flight. A cousin of mine, prescribed Levaquin by a well-meaning physician while he was cruising the Nile River, ruptured his Achilles tendon.

Russell H. Samson, MD

Clearly, these medications do bad things to collagen, and we should avoid them in all patients who are at risk for aneurysmal development. I am unsure about the medicolegal responsibility for informing outpatients, however, our practice has put out an email blast to all patients who have aneurysms or are at risk for an aneurysm, informing them of the dangers of these drugs.

Russell H. Samson, MD, FACS, DFSVS , is a clinical professor of surgery at Florida State University, Sarasota, a senior surgeon at Sarasota Vascular Specialists, and President of the Mote Vascular Foundation.


 

FROM THE JOURNAL OF THORACIC AND CARDIOVASCULAR SURGERY

A new study finds that patients taking fluoroquinolone antibiotics may be at higher risk of aortopathy in part because of human aortic myofibroblast–mediated extracellular matrix (ECM) dysregulation.

A closeup of various antibiotics spilling from a pill bottle luchschen/Thinkstock

“Emerging evidence supports pharmacologic-associated aortopathy in patients receiving fluoroquinolone [FQ] antibiotics,” said first author David G. Guzzardi, PhD, and his colleagues, citing previous research showing that, “compared with patients receiving amoxicillin antibiotics, those receiving FQ have a 66% higher risk of aneurysm or dissection within a 2-month period after commencing FQ use.”

Based upon such data, the Food and Drug Administration issued a December 2018 warning about the increased risk of ruptures or tears in the aorta with fluoroquinolone antibiotics in certain patients, updating their May 2017 warning regarding “disabling and potentially permanent side effects of the tendons, muscles, joints, nerves, and central nervous system that can occur together in the same patient,” upon exposure to this class of antibiotics. Earlier in 2018, the FDA had reinforced their safety information about serious and potentially fatal low blood sugar levels and mental health side effects with fluoroquinolone antibiotics.

Dr. Guzzardi and his colleagues at the University of Calgary (Alta.) performed a study to attempt to determine the possible cellular mechanisms for the observed aortopathy. In their study published in the Journal of Thoracic and Cardiovascular Surgery, Dr. Guzzardi and his colleagues isolated human aortic myofibroblasts from nine patients with aortopathy who were undergoing elective ascending aortic resection.

Following exposure of cells to FQ, the researchers assessed secreted matrix metalloproteinases relative to tissue inhibitors of matrix metalloproteinases (TIMPs). In addition, they examined ECM degradation by using a three-dimensional gelatin-fluorescein isothiocyanate fluorescence microgel assay. Aortic cellular collagen type I expression following FQ exposure was determined by immunoblotting and immunofluorescent staining. Dr. Guzzardi and his colleagues also looked at cell apoptosis, necrosis, and metabolic viability using two versions of vital staining.

They found that FQ exposure significantly decreased aortic cell TIMP-1 (P less than .004) and TIMP-2 (P less than .0004) protein expression, compared with controls, and the ratio of matrix metalloproteinase 9/TIMP-2 was increased (P less than .01). This suggests an increased capacity for ECM degradation after FQ exposure, according to the researchers.

In addition, FQ exposure attenuated collagen type I expression as assessed by immunoblotting (P less than .002) and immunofluorescence (P less than .02).

“FQ induces human aortic myofibroblast–mediated ECM dysregulation by decreasing TIMP expression and preventing compensatory collagen deposition. These data provide novel insights into the mechanisms that may underlie the clinical association of FQ exposure and increased risk of acute aortic events in the community. Our data suggest cautious use of FQ in selected patient populations with preexistent aortopathy and connective tissue disorders,” the researchers concluded.

In an accompanying editorial, while warning that these are preliminary observations based upon a small number of patients with aortopathy, Ari A. Mennander, MD, PhD, of Tampere (Finland) University, wrote that, “for the first time, the wild theory of fluoroquinolone-associated aortopathy has a molecular hint that is based on collagen degeneration and progression of aortic disease. ... This theory is in line with previous observations revealing antifibrotic activity and decreased collagen-1 protein expression with fluoroquinolones. The enigmatic puzzle of the progression of some aortic events may alarmingly be iatrogenic, and the clinician may wisely consider a prudent use of fluoroquinolones in patients with aortic dilatation.”

The authors and commentators reported that they had no commercial conflicts to disclose.

SOURCE: Guzzardi DG et al. J Thorac Cardiovasc Surg. 2019;157:109-19.

Next Article: